Medline ® Abstract for Reference 3
of 'Chemotherapy-induced alopecia'
Chemotherapy-induced alopecia: new developments.
South Med J. 1993;86(5):489.
Alopecia (hair loss) is one of the most physically and psychologically distressing side effects of cancer chemotherapeutic drugs. Since its first recognition as a common outcome to most chemotherapeutic agents, only a few trials have been reported, using either a method to temporarily reduce the scalp blood flow (scalp tourniquet or hypothermia) or vitamin E, with undocumented and variable efficacy. The lack of progress in the treatment and prevention of chemotherapy-induced alopecia is in part due to the lack of a reproducible animal model. In the past 2 years, we reported on the following observations: (1) treatment of 8-day-old rats with vidarabine (ara-C), doxorubicin, and cyclophosphamide consistently produced either total body alopecia (ara-C and cyclophosphamide) or alopecia confined to the head and proximal part of the back (doxorubicin); (2) Imuvert, a biologic response modifier derived from the bacterium Serratia marcescens, uniformly produced complete protection against alopecia induced by ara-C and doxorubicin but not that produced by cyclophosphamide; (3) the protective effect of Imuvert against chemotherapy-induced alopecia is mediated by a monocyte-mediated cytokine; and (4) this monocyte-derived cytokine is, possibly, interleukin-1. These observations constitute important progress in the understanding and prevention of chemotherapy-induced alopecia.
William J. Harrington Center for Blood Diseases, University of Miami School of Medicine, Fla.